Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 215, NWS Lincoln, IL

July 17, 2003Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 17, 2003, 1:22 PM CDT for Marshall County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 1:22 PM CDT (18:22 UTC)
Expired
Jul 17, 2003, 2:00 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Marshall County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-504 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 171822
SVRILX
ILC123-171900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
120 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS

* UNTIL 200 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE 
  THUNDERSTORM 2 MILES SOUTH OF LACON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VARNA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4111 8941 4093 8947 4093 8913 4106 8915

$$

BARNES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:00 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 17, 11:00 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT THU JUL 17 2003

WEAK SHORTWAVE/THERMAL TROF NOTED ON H5 ANALYSIS THIS MORNING TO OUR
NW AND COUPLED WITH IMPRESSIVE THETA-E ADVECTION INTO EXTREME NW
AND WEST CNTRL IL HAS CONTINUED TO MAINTAIN THE CONVECTION OVR THE
NRN PORTION OF OUR FCST AREA. RUC MODEL INDICATES EXTREME INSTABILITY
ACRS OUR NW CWFA THIS AFTERNOON AND EVENING AHD OF A WEAK COLD
FRONT...CURRENTLY OVER SOUTH CENTRAL WISCONSIN. RUC FCST SOUNDINGS NOT
SHOWING MUCH OF A NEGATIVE AREA AROUND THE PIA AREA THIS AFTERNOON
SO ITS NOT A MATTER OF STORMS FIRING...ITS JUST TRYING TO PIN DOWN
THE TIMING FOR THE ORGANIZED CONVECTION IN THE SHORT TERM. PLAN ON
ONLY A FEW TWEEKS TO THE AFTERNOON HIGHS AND FIRST PERIOD
WORDING...REST OF FCST LEFT ALONE.

.ILX...NONE.

SMITH
Hazardous weather outlook, Jul 17, 11:50 AM CDT, 1 hour 32 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1150 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE WEATHER THIS AFTERNOON THROUGH TONIGHT
ACROSS PARTS OF CENTRAL ILLINOIS.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND POSSIBLY AND
ISOLATED TORNADO.  THE PRIMARY LOCATION WILL BE MAINLY ALONG AND
NORTH OF A JACKSONVILLE TO DANVILLE LINE.  A COLD FRONT WILL MOVE
THROUGH PARTS OF CENTRAL ILLINOIS TONIGHT. THIS COLD FRONT WILL BE
THE MAIN FOCUS FOR THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A RISK FOR SEVERE WEATHER ACROSS PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS ON FRIDAY AS A COLD FRONT CONTINUES TO MOVE
ACROSS ILLINOIS.  THE PRIMARY THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.  THE MAIN THREAT AREA WILL BE MAINLY ALONG AND SOUTH OF
A TAYLORVILLE TO PARIS LINE.  ANOTHER SYSTEM WILL APPROACH ILLINOIS
ON MONDAY AND PROVIDE FOR A CHANCE FOR STRONG THUNDERSTORMS ACROSS
PARTS OF CENTRAL AND SOUTHEAST ILLINOIS LATE SUNDAY INTO EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE OVERNIGHT
ACROSS PARTS OF CENTRAL ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

SMITH

In the hours before

Local storm report, Jul 17, 1:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
102 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    PEORIA                    IL   .75 INCH HAIL
07/17/03   PEORIA                         HAIL REPORTED BE CITY OF
                                          PEORIA EOC NEAR RICHWOOD
                                          HIGH SCHOOL.

1247 PM    PEORIA                    IL   1.00 INCH HAIL
07/17/03   PEORIA                         REPORTED BY CITY OF PEORIA
                                          EOC NEAR MC CLUGAGE BRIDGE.

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:47 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.